MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM ASPIRATION CATHETER 8; DXE

PENUMBRA, INC. INDIGO SYSTEM ASPIRATION CATHETER 8; DXE
Catalog Number CAT8STR85
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cyanosis (1798); High Blood Pressure/ Hypertension (1908); Hypoxia (1918)
Date of Event 01/24/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.The product lot number was not provided, therefore, the manufacturing records could not be reviewed.The device is not available for return.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure to treat an extensive bilateral pulmonary emboli using an indigo system aspiration catheter 8 (cat8).During the procedure, the physician advanced a non-penumbra sheath with a non-penumbra guide wire into the left main pulmonary artery.Next, the physician placed a guide catheter over a 0.035" guidewire and then exchanged the vascular sheath for a long guiding sheath over a 0.035" guidewire.Thereafter, the physician advanced the cat8 through the sheath and performed several passes.However, the post mechanical thrombectomy pulmonary angiogram study revealed a lack of response to the thrombectomy even after several passes.Subsequently, a decision was made to continue the procedure with a catheter directed thrombolysis utilizing an ultrasonic assisted thrombolytic catheter (i.E.Ekos).Therefore, a lytic catheter was advanced into the left pulmonary artery and the physician used a non-penumbra catheter to select the right main pulmonary artery.A thrombolytic catheter was then advanced along the right pulmonary artery.Tissue plasminogen activator (tpa) was scheduled to be infused through the catheter and heparin was scheduled to be infused in each side arm of the femoral venous sheath.The patient was then transferred to the intensive care unit for strict observation.On (b)(6) 2016, the patient was discharged.During the thrombectomy procedure, the patient developed facial cyanosis and severe hypoxia with oxygen saturation down to 78%.The patient also experienced rigors and chills and was immediately intubated with an endotracheal tube.The position of the endotracheal tube was checked with fluoroscopy.The patient''s blood pressure was also abnormal in the range of 210 mm mercury systolic and was given lopressor intravenously.The reported hypoxia, hypertension and mechanical intubation were adjudicated to be serious adverse events possibly related to the cat8.

Brand Name
INDIGO SYSTEM ASPIRATION CATHETER 8
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6953630
Report Number3005168196-2017-01778
Device Sequence Number11015732
Product Code DXE
UDI-Device Identifier00814548016269
UDI-Public00814548016269
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K160533
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 09/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Catalogue NumberCAT8STR85
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/18/2017
Initial Report FDA Received Date10/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Other; Required Intervention;
Patient Age61 YR